| lowering my triglycerides
Feb 18, 2008
I have been taking fenofibrate to lower my triglycerides, it hasn't done a very good job and makes the skin on my finger tips and toes peel. I have heard that niacin can be used to lower them as well.... can that work on it's own? I would much rather take a vitamine to get them down than to keep taking the fenofibrate.
| Response from Dr. Wohl
You should consider omega-3-fatty acids (fish oil). This can lower triglycerides and not interact with your HIV medications. Good results can be had with 1 gram of fish oil three times a day. As fish oil comes as two major forms, abbreviated as DHA and EPA, you need to add these together to get the total dose of fish oil you should take. So, if you have 500 mg of DHA and 500 mg of EPA in a pill that adds to 1000 mg (same as 1 gram) total.
Niacin is a good drug but its side effects (flushing) and tendency to make blood sugar increase have limited its usefulness in HIV. That said, it is probably under used as it can also raise HDL (good) cholesterol - which is often low in HIV+ persons, as well as reduce the LDL (bad) cholesterol.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.